West Virginia, 2020

Damaging Wind in West Virginia, May 29, 2020

May 29, 2020 · NWS LWX · 1 event in 1 county or zone

Thunderstorms formed along a pre-frontal trough in the I-81 corridor as a shortwave disturbance embedded within a larger scale trough tracked northeastward from WV to PA. An environment characterized by 1500-2500 J/kg and 30-50 knots of 0-6 km shear enabled these storms to turn severe, leading to damaging wind gusts in Jefferson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Thunderstorms formed along a pre-frontal trough in the I-81 corridor as a shortwave disturbance embedded within a larger scale trough tracked northeastward from WV to PA. An environment characterized by 1500-2500 J/kg and 30-50 knots of 0-6 km shear enabled these storms to turn severe, leading to damaging wind gusts in Jefferson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 29, 1:32 PM EST, 21 minutes earlier.

Area forecast discussion, May 29, 1:32 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
232 PM EDT Fri May 29 2020

.SYNOPSIS...
A cold front will approach this afternoon before passing through
tonight into early Saturday. High pressure will build overhead
Saturday night through early next week. A warm front will move
through the area Wednesday and a weak cold front will stall out near
the region late next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A Severe Thunderstorm Watch is in effect for north-central
Maryland and portions of northern Virginia as well as eastern
West Virginia. Severe thunderstorms are expected across the area
this afternoon. Strong heating has occurred beneath a mix of
sun and clouds this morning into early afternoon, allowing
temperatures to climb into the mid 80s. Rich low-level moisture
is also in place, with dewpoints in the upper 60s to low 70s.
This combination of high temperatures and dewpoints, coupled
with height falls aloft have created ample instability across
the area. MLCAPE values have climbed to 1000-2000 J/kg across
much of the area, and are expected to max out between 1500 and
2500 J/kg this afternoon. A shortwave disturbance embedded
within a larger scale trough is evident on water vapor imagery
across portions of WV/KY/OH. Ascent ahead of this feature has
led to the development of mid- high level clouds and stratiform
rain extending from the Allegheny Front southward toward
southwestern Virginia. A surface trough is evident along the
I-81 corridor from just west of HGR to Shenandoah County, VA.
Storms are starting to fire in this surface trough along the
periphery of the large scale forcing associated with the mid-
level shortwave over WV/KY/OH. These storms are expected to
increase in intensity over the coming hours. An additional
convergence line is noted in satellite imagery from Charles
County up to Harford County in Maryland. Convergence along this
feature appears to be driven both by synoptic scale influence
and a weak bay breeze (more so on the northern end). Storms are
also starting to initiate along the southern end of the
convergence line from Charles County southward toward Richmond.

Confidence in additional thunderstorm development is highest along
the convergence line across WV/MD along the I-81 corridor, but
storms can't be ruled out anywhere across the area this afternoon
into this evening. In terms of convective mode, the deep layer shear
present will be sufficient to organize storms into multicell
clusters or lines as hinted at by CAM solutions. The shear magnitude
will also be sufficient for the development of isolated supercells.
Most model soundings indicate either straight line hodographs, or
slight counter-clockwise turning in the low to mid-levels,
suggesting that it might be difficult for right moving supercells to
become established, at least initially. Supercell splits can't be
ruled out either, with the near straight line hodograph. There's a
fair amount of both CAPE and shear in the hail growth zone, so think
that severe hail will be a possibility in the strongest storms.
Damaging winds will also be a potential hazard with storms that
develop strong downdrafts. The low-level wind field will be on the
weaker side initially, and with the straight line hodographs in
place, little SRH will be available to right-moving supercells. As a
result, the tornado threat is expected to be near non-existent
during the mid afternoon hours. The low-level wind field does uptick
slightly moving toward evening. While an isolated tornado can't be
ruled out this evening, damaging winds and hail are by and large
expected to be the primary threats.

Most of the initial thunderstorm development is expected to be along
the surface trough near the I-81 corridor, as well as along the
convergence line/bay breeze to our east. Activity will progress
further east through the late afternoon and evening, but questions
remain about the areal coverage of storms as they work toward the
metro areas this evening. The highest confidence zone for severe
thunderstorms based on both CAM solutions and environmental factors
appears to be across northern Maryland. Thunderstorms are expected
to decrease in intensity after dark, but may linger across the area
until around midnight. Additional thunderstorms are expected to
develop along the system's cold front in Ohio this afternoon. These
storms will largely fall apart before they reach the mountains, but
a few additional showers can't be ruled out overnight in association
with this activity as the cold front progresses southward through
our area.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The surface cold front will continue to slowly work southward across
the area on Saturday, but may get hung up across portions of central
Virginia and southern Maryland. If the front doesn't progress out of
the area, showers and thunderstorms could form along the corridor
from Charlottesville to Fredericksburg to St. Mary's County.
Elsewhere, skies should gradually clear out throughout the day, with
dewpoints dropping into the 50s and high temperatures maxing out in
the upper 70s to low 80s. A deep trough will dig southward toward
our region Saturday afternoon into Saturday Night, driving a
reinforcing cold front through the area Saturday Night. Much cooler
and drier air will be ushered into the area in the wake of the
reinforcing cold front. Sunny skies are expected on Sunday, with
highs in the upper 60s to low 70s and dewpoints dropping into the
upper 30s and low 40s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
High pressure will remain overhead Monday through Monday night,
bringing dry and mild conditions along with low humidity.  High
pressure will move offshore Tuesday through Tuesday night while a
warm front approaches from the west. Mild conditions will continue,
but there will be more clouds and perhaps even a couple showers
ahead of the warm front. Any rainfall will be light and much of the
time should turn out dry.

The warm front will pass through Wednesday, and it will turn out
hotter and noticeably more humid behind the boundary. A west to
northwest flow aloft combined with the increased heat and humidity
will lead to a chance for showers and thunderstorms. A northwest
flow aloft does favor a possible MCS, but confidence is very low
this far out. Will continue to monitor.

A zonal flow is expected aloft for Thursday and Friday while a weak
nearly stationary boundary sets up near the Mason-Dixon Line. The
boundary will separate lower humidity from higher humidity. A couple
showers and thunderstorms are possible on the warm side of the
boundary.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Conditions at the terminals have improved to VFR early this
afternoon. Expect conditions to remain VFR for the remainder of the
afternoon. The main concern today will be thunderstorms. Confidence
is highest in thunderstorms impacting MRB. By late afternoon into
the evening hours, storms may impact the major hubs, but confidence
on the placement of the storms is low, and coverage isn't expected
to be overly high. As a result, we have introduced a TSRA TEMPO at
MRB, but have maintained VCTS at the rest of the terminals. The
threat for thunderstorms at the terminals should gradually wane
after dark, with the threat coming to an end around midnight.
Development of patchy fog can't be ruled out overnight where it
rains, but currently leaning against this scenario given a light
gradient wind being maintained overnight. Outside of any
thunderstorms or areas of patchy fog, conditions should remain VFR
overnight. VFR conditions will continue this weekend in the wake of
a cold frontal passage.

High pressure will bring VFR conditions Monday and Monday night. A
warm front will approach from the west Tuesday through Tuesday
night. A shower cannot be ruled out, but much of the time should be
dry and VFR conditions are most likely.

The warm front will pass through Wednesday, and more humidity will
lead to a chance for showers and thunderstorms.

&&

.MARINE...
Southerly winds will increase to SCA levels early this afternoon,
and an advisory is in effect for all waters. Outside of the low-end
SCA gusts, higher gusts may be possible this afternoon and this
evening in association with thunderstorms. Special Marine Warnings
may be needed if these storms impact the waters. A cold front will
progress over the waters tonight, with winds shifting around to
northwesterly behind the front. Winds will be sub-SCA in magnitude
on Saturday, but could increase to SCA levels again Saturday Night
into Sunday within northerly flow behind a reinforcing cold
front.

High pressure will build over the waters through Monday night.
Northwest winds will be close to SCA criteria Monday into early
Monday.

A warm front will approach the waters Tuesday into Tuesday night
before passing through Wednesday. An SCA may be needed Tuesday night
and Wednesday for west to southwest winds.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
     ANZ530>543.

&&

SYNOPSIS...BJL
NEAR TERM...KJP
SHORT TERM...KJP
LONG TERM...BJL
AVIATION...BJL/KJP
MARINE...BJL/KJP
Hazardous weather outlook, May 29, 1:30 PM EST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
230 PM EDT Fri May 29 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-301000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
230 PM EDT Fri May 29 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms are possible from late afternoon
into this evening. Damaging winds will be the primary threat, and
there could be a few instances of large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-301000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
230 PM EDT Fri May 29 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect until 9 PM for north-
central Maryland and portions of northern Virginia as well as
eastern West Virginia. Severe thunderstorms are possible with
damaging winds and large hail being the primary threat.

Elsewhere, isolated severe thunderstorms will be possible this
afternoon into this evening. Damaging winds and large hail will be
the primary threats. An isolated instance of flooding is also
possible due to locally heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated. Please report any wind damage,
flooding, or hail to the National Weather Service

The radar

The Sterling radar (KLWX), 48 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
May 29, 1:53 PM EST
Where
Jefferson County, 1.3 mi N of Halltown
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.339, -77.799

Numerous trees were reported blown down in Jefferson County (particularly the eastern part near Harpers Ferry).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2020Every state in 2020This day in weather historyWarnings in West Virginia, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893702.